Asymptotically optimal covering designs
Skip to main content
eScholarship
Open Access Publications from the University of California

Asymptotically optimal covering designs

  • Author(s): Gordon, Daniel
  • Kuperberg, Greg
  • Patashnik, Oren
  • Spencer, Joel
  • et al.

Published Web Location

https://arxiv.org/pdf/math/9511224.pdf
No data is associated with this publication.
Abstract

A (v,k,t) covering design, or covering, is a family of k-subsets, called blocks, chosen from a v-set, such that each t-subset is contained in at least one of the blocks. The number of blocks is the covering's size}, and the minimum size of such a covering is denoted by C(v,k,t). It is easy to see that a covering must contain at least (v choose t)/(k choose t) blocks, and in 1985 R\"odl [European J. Combin. 5 (1985), 69-78] proved a long-standing conjecture of Erd\H{o}s and Hanani [Publ. Math. Debrecen 10 (1963), 10-13] that for fixed k and t, coverings of size (v choose t)/(k choose t) (1+o(1)) exist (as v \to \infty). An earlier paper by the first three authors [J. Combin. Des. 3 (1995), 269-284] gave new methods for constructing good coverings, and gave tables of upper bounds on C(v,k,t) for small v, k, and t. The present paper shows that two of those constructions are asymptotically optimal: For fixed k and t, the size of the coverings constructed matches R\"odl's bound. The paper also makes the o(1) error bound explicit, and gives some evidence for a much stronger bound.

Item not freely available? Link broken?
Report a problem accessing this item